The Gift and Curse of Prednisone
Last updated: August 2022
Up until recently, I have been lucky to have experienced a long period of clinical remission from my ulcerative colitis symptoms. After an initial hospitalization with my first flare, my symptoms calmed down relatively quickly and were well-managed by maintenance medications. However, as stress in my life has increased with career changes, I recently began to experience my first major flare-up in a few years.
Prednisone for flare management
To bring my symptoms under control, I was prescribed a month-long prednisone taper for the first time. Though I had never taken the medication myself, I had heard tales – both positive and negative – about prednisone. Given the horror stories I had heard, I was wary at first, but I was also desperate to get relief from my symptoms and feel more control over my life again.
My doctor warned me about certain side effects I might experience, including irritability, insomnia, increased energy, changes in mood/thoughts, and increased appetite. As I picked up the pills from the pharmacy and poured out my first dosage, I tried to focus on all the positive things I had heard, letting the hopeful thoughts fill my head.
Treating ulcerative colitis symptoms
My doctor had been optimistic that prednisone would provide some relief from my symptoms quickly, and I knew I needed to bring things under control as soon as possible. With the stressors of a demanding cross-country move coming up, I had no time to waste. I took the pills with a snack and a glass of water and went about my day, waiting to feel those miracle effects kick in.
Two days later, I was honestly not feeling much better symptom-wise, but I was feeling more energy than I had felt in months. I wondered for a moment if this was what people without chronic illnesses feel like all the time. I was so productive at work despite my symptoms not being much better. On the other hand, I was also struggling to sleep. All that energy seemingly came at a cost.
Lack of sleep and irritability on prednisone
In the middle of the night, I would wake up and be completely unable to go back to sleep for hours. My mind raced with all the things I wanted to get done. Always a good sleeper, this new insomnia troubled me. I also noticed that I was more irritable than usual. Little noises and interruptions at work and home drove me crazy and felt unmanageable.
Aside from those unpleasant effects, I also noticed my body wasn't healing as quickly as usual. I'm prone to unexplained bruises and somehow find new scratches marking my body regularly. Rather than healing quickly, I noticed them lingering, my body seemingly unable to fight off even minor injuries.
Improved symptoms, less blood in toilet
My experience was far from being all bad though. By day 3, I started to feel some improvement in my ulcerative colitis symptoms. I spent less time in the bathroom each morning and experienced less stomach pain. By day 4, I was seeing less blood when using the bathroom.
Eventually, there was no blood again. This, for me, was huge! Bleeding is my main sign of a flare-up, and the sight of it alone can cause me significant stress. That stress then triggers a vicious cycle of worsened symptoms. I felt such relief at going to the bathroom and not seeing bright red clouding the bowl.
Tapering off prednisone with IBD
As I've started tapering down my prednisone dosage, I feel some anxiety about soon giving up this drug that has brought what felt at times like magical relief. Despite the sleepless nights, the irritability, and the bruises/scratches that just don't heal, prednisone has given me back a sense of control.
I can clearly see the reasons why there seems to be a love/hate relationship that exists with prednisone and other steroids. Despite my worries about tapering, I will continue to follow the advice of my doctor and always encourage others to have open conversations with their doctors and adhere to their recommended treatment plans. Clearly, it can work!
How satisfied are you with your current work-life balance?
Join the conversation